Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Wichita, KS

May 7, 2019Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2019, 8:56 PM CDT for Cowley County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 8:56 PM CDT (01:56 UTC)
Expired
May 7, 2019, 9:31 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:01 PM CDTHAIL 0.88Winfield, KSWEST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:31 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS53 KICT 080156
SVRICT
KSC035-080300-
/O.NEW.KICT.SV.W.0087.190508T0156Z-190508T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
856 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Cowley County in south central Kansas...

* Until 1000 PM CDT.

* At 856 PM CDT, a severe thunderstorm was located near Winfield,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winfield, Burden, Atlanta, Rock, Winfield City Lake and Strother
  Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 9702 3722 9715 3732 9715 3748 9704
      3748 9659 3738 9659
TIME...MOT...LOC 0156Z 216DEG 24KT 3727 9706 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
1 follow-up statement
960 
WWUS53 KICT 080231
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
931 PM CDT Tue May 7 2019

KSC035-080241-
/O.CAN.KICT.SV.W.0087.000000T0000Z-190508T0300Z/
Cowley KS-
931 PM CDT Tue May 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 AM CDT for south central
Kansas.

LAT...LON 3713 9702 3722 9715 3732 9715 3748 9704
      3748 9659 3738 9659
TIME...MOT...LOC 0230Z 216DEG 24KT 3746 9689 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:18 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 7, 7:18 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
718 PM CDT Tue May 7 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms.  Severe weather does not look likely for
Saturday at this time.  Southerly flow does not look to return to
the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 718 PM CDT Tue May 7 2019

At 00Z, a stationary front was situated from Srn MO, across SE KS,
to the TX Panhandle. along & SE of the front, clusters of (+)TSRA
continue from SC KS to the TX Panhandle. Areas outside of (+)TSRA
were VFR. Well to the NW of the front IFR/LIFR cigs shrouded KSLN,
KRSL & KGBD & where areas of RA, along with a few embedded TSRA,
continued to cross these areas. No doubt, where RA occurs IFR
vsbys are likely. Very little, if any, improvement is anticipated
thru tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  74  45  54 /  90  50  50  10
Hutchinson      59  71  43  53 /  90  60  40  10
Newton          59  72  42  52 /  90  60  50  10
ElDorado        60  74  45  53 /  90  60  60  10
Winfield-KWLD   60  75  47  56 /  90  50  50  10
Russell         53  66  39  53 /  90  60  40  20
Great Bend      54  67  40  52 /  80  50  40  20
Salina          58  69  42  54 /  90  60  50  10
McPherson       59  70  42  53 /  90  60  50  10
Coffeyville     63  76  53  59 /  90  80  60  10
Chanute         63  75  50  57 /  90  60  70  20
Iola            62  75  50  56 /  90  70  80  20
Parsons-KPPF    63  75  52  58 /  90  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...EPS
Hazardous weather outlook, May 7, 3:47 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe weather is possible for mainly southern Kansas this
afternoon through the late evening hours. Very large hail up to
baseball size, damaging winds up to 70 mph, and a few tornadoes
will be possible. The storms could congeal into a bowing line
segments later tonight with damaging winds as the main risk.

In addition, numerous showers and storms continue to develop and
move across the region tonight. Some of this activity could train
over the same areas. This would increase the risk for flash
flooding, please see the Flash Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty wind and heavy rain threat. Additional thunderstorms
may redevelop Wednesday afternoon, but it is uncertain how strong
they will be able to get due to previous rounds of thunderstorms.
Should any storms become severe, the main threat looks to be east
of the Kansas Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details. Additionally, depending on how much rain falls tonight,
residual flash and areal flooding is likely to cause some
significant problems through much of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 7, 7:31 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     PIEDMONT                37.62N 96.37W
05/07/2019  E80 MPH          GREENWOOD          KS   TRAINED SPOTTER

&&

METZGER
Local storm report, May 7, 7:37 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             PIEDMONT                37.62N 96.37W
05/07/2019  M0.75 INCH       GREENWOOD          KS   FIRE DEPT/RESCUE

&&

METZGER
Special weather statement, May 7, 7:43 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
743 PM CDT Tue May 7 2019

KSZ067-080115-
Reno KS-
743 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...

* Until 815 PM CDT.

* At 742 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Turon, or 10 miles east of
  Neola...moving northeast at 15 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Arlington, Turon, Plevna and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3779 9846 3801 9837 3790 9806 3773 9830
      3773 9844 3774 9847
TIME...MOT...LOC 0043Z 213DEG 13KT 3782 9833

KLEINSASSER
Special weather statement, May 7, 7:54 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
754 PM CDT Tue May 7 2019

KSZ092-093-080130-
Cowley KS-Sumner KS-
754 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 830 PM CDT.

* At 752 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Geuda Springs, or 8 miles west
  of Arkansas City...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Geuda Springs and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3700 9735 3722 9728 3718 9697 3700 9714
TIME...MOT...LOC 0054Z 209DEG 19KT 3706 9720

KLEINSASSER
Special weather statement, May 7, 8:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
838 PM CDT Tue May 7 2019

KSZ067-082-091-080215-
Reno KS-Harper KS-Kingman KS-
838 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...
  Western Harper County in south central Kansas...
  Western Kingman County in south central Kansas...

* Until 915 PM CDT.

* At 836 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Neola to
  near Nashville to 5 miles southeast of Kiowa...and moving northeast
  at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Kingman, Attica, Arlington, Cunningham, Turon, Sylvia, Plevna,
  Abbyville, Nashville, Willowdale, Zenda, Spivey, Langdon,
  Cleveland, Penalosa, Waldron, Kingman Airport, Corwin, Rago and
  Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3700 9835 3738 9835 3739 9846 3803 9847
      3816 9824 3816 9814 3700 9803
TIME...MOT...LOC 0138Z 232DEG 28KT 3788 9848 3750 9845 3698 9839

KLEINSASSER
Special weather statement, May 7, 8:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 PM CDT Tue May 7 2019

KSZ092-093-080215-
Cowley KS-Sumner KS-
842 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 915 PM CDT.

* At 839 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Geuda Springs, or near Arkansas
  City...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Geuda Springs and Strother Field
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3704 9710 3717 9730 3738 9716 3725 9679
TIME...MOT...LOC 0142Z 212DEG 15KT 3713 9709

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:31 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood59 min
May 8, 12:47 AM CDTFlash Flood WarningICTCowley, Sumner9 hr
May 8, 1:15 AM CDTFlash Flood WarningICTReno6 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 6:30 AM CDTFlash Flood WarningICTMarion3 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.